High Wind, Fond du Lac
- When
- March 9, 10:00 AM CST to 11:59 PM CST
- Where
- Fond du Lac forecast zone
- Property damage
- $15,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
High winds raked part of south-central and southeast Wisconsin for about 14 hours with gusts of 50 to 56 knots (58 to 64 mph). ) reported toppled trees and power lines.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
High winds raked part of south-central and southeast Wisconsin for about 14 hours with gusts of 50 to 56 knots (58 to 64 mph). The area from the Town of Taycheedah ( Fond du Lac Co.) to Greenbush (Sheboygan Co.) reported toppled trees and power lines. In the city of Janesville (Rock Co.) a powerful gust toppled a restaurant sign onto power lines, resulting in a loss of electricity for 1 hour. In the city of Delevan, the powerful winds pushed a tree onto power pole and nearby garage. In the city of Kenosha, the high winds knocked bricks from a church bell tower, causing police to close off the local area. Measured peak wind gusts from trained spotters were 56 knots (64 mph) three miles south of the city of Waukesha (Waukesha Co.), and 50 knots (58 mph) in the Town of Taycheedah. Other notable peak gusts were: 49 knots (56 mph) at the Sheboygan Airport (Sheboygan Co.) and Kenosha Airport (Kenosha Co.) , 48 knots (55 mph) in Lake Geneva (Walworth Co.), 47 knots (54 mph) at a location 2 miles southwest of the city of Fond du Lac (Fond du Lac Co.), and 46 knots (53 mph) at the Brodhead Airport (Green Co.). Most other locations in south-central and southeast Wisconsin experienced peak gusts in the 35 to 45 knot range (40 to 52 mph). Interestingly, the peak wind gusts (generally from the west) tended to occur with some of the more intense scattered snow showers, indicating that atmospheric mixing of higher-momentum air down to the surface was taking place in/near the snow showers. Temperatures were in the 25 to 30 degree range during the afternoon hours of the 9th. There were scattered reports of some trees pushed over from several of the counties surrounding the named counties in this high wind event. Altogether, about 2500 customers in south-central and southeast Wisconsin lost electrical power due to toppled power lines. Synoptically, a low pressure over eastern Colorado on March 8th moved to southeastern Kansas and deepened to 992 millibars (29.29 inches), and then tracked to Lake Superior by mid-day on the 9th with a central pressure of 988 millibars (29.18 inches). High winds were observed over northern Iowa and much of Minnesota as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 9, 3:15 AM CST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 315 AM CST SAT MAR 9 2002 MODELS HAVE GOOD HANDLE ON STRONG SHORTWAVE. MOST OF FORECAST AREA IN WARM SECTOR EARLY...THEN FALLING TEMPS WITH STRONG CDFRONT. CAPES ARE LOW...BUT DYNAMICS VERY STRONG. SOME HIGH WINDS POSSIBLE WITH SQUALL LINE AHEAD OF CDFNT...THEN AS LAPSE RATES STEEPEN...STRONG WINDS THIS AFTERNOON. PERIOD OF SNOW XPCTD BEHIND CDFNT...BUT ANY ACCUMULATIONS LESS THAN AN INCH. WILL EMPAHSIZE WINDS...AND SHARPLY COLDER TEMPERATURES. .MKX...WIND ADVY TODAY FOR ALL OF SRN WI ZNS. 0.../.../...0.../.../ HENTZ
WIZ046-047-051-052-056>060-062>072-091200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 518 AM CST SAT MAR 9 2002 ...SEVERE THUNDERSTORM WATCH UNTIL 8 AM FOR PART OF SOUTHERN WISCONSIN... TWO LINES OF THUNDERSTORMS WILL SWEEP EAST AT 30 MPH THROUGH SOUTHERN WISCONSIN DURING THE PRE-DAWN HOURS. STRONG GUSTY WINDS IN EXCESS OF 55 MPH...AND 3/4 INCH HAIL MAY OCCUR WITH THE STRONGER STORMS. BRIEF HEAVY RAINS AND LIGHTNING...WILL ALSO ACCOMPANY THE STORMS. ONE LINE OF STRONG STORMS...FROM ELKHART LAKE TO LAKE GENEVA...WILL REACH THE LAKE MICHIGAN SHORELINE BY 6AM. THE OTHER LINE OF STORMS...FROM WISCONSIN DELLS TO MONROE IN GREEN COUNTY...WILL MOVE EAST TO A LINE FROM MONTELLO IN MARQUETTE COUNTY...TO JANESVILLE BY 6AM. OTHER SHORT LINES OF STORMS WILL BE FOUND IN BETWEEN. AFTER 6AM...A WIND ADVISORY IS IN AFFECT FOR SOUTH-CENTRAL AND SOUTHEAST WISCONSIN FOR THE DAYTIME HOURS. WIDESPREAD SOUTH WINDS WILL BECOME WEST AT 30 TO 40 MPH...WITH GUSTS TO 50 MPH. YOU CAN EXPECT SOME SMALL TREE BRANCHES TO BE KNOCKED OUT OF SOME TREES. BE CAREFUL DRIVING TODAY. CHECK OUR WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/MKX KAPELA
WIZ046-047-051-052-056>060-062>072-091215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 550 AM CST SAT MAR 9 2002 ...SEVERE THUNDERSTORM WATCH UNTIL 8 AM FOR PART OF SOUTHERN WISCONSIN... TWO LINES OF THUNDERSTORMS WILL SWEEP EAST AT 30 MPH THROUGH SOUTHERN WISCONSIN DURING THE PRE-DAWN HOURS. STRONG GUSTY WINDS IN EXCESS OF 55 MPH...AND 3/4 INCH HAIL MAY OCCUR WITH THE STRONGER STORMS. BRIEF HEAVY RAINS AND LIGHTNING...WILL ALSO ACCOMPANY THE STORMS. ONE LINE OF STRONG STORMS...FROM FOND DU LAC TO KENOSHA...WILL MOVE OUT OVER LAKE MICHIGAN BY 630 AM. THE OTHER LINE OF STORMS...FROM MONTELLO IN MARQUETTE COUNTY...TO SUN PRAIRIE TO BRODHEAD IN GREEN COUNTY...WILL MOVE EAST TO A LINE FROM BERLIN IN GREEN LAKE COUNTY TO WHITWATER BY 630 AM. OTHER SMALL CLUSTERS OF STORMS WILL BE FOUND IN BETWEEN. BASICALLY...THE LINES OF STORMS WERE MOVING EAST AT 30 MPH...BUT INDIVIDUAL STORMS WERE MOVING NORTHEAST AT ABOUT 50 MPH. CHECK OUR WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/MKX KAPELA
WIZ046-047-051-052-056>060-062>072-091230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 510 AM CST SAT MAR 9 2002 ...PART OF SEVERE THUNDERSTORM WATCH 17 CANCELLED FOR SOUTHERN WISCONSIN... THE COUNTIES OF DANE...JEFFERSON...GREEN...AND ROCK HAVE BEEN DROPPED FROM THE SEVERE THUNDERSTORM WATCH. THERE IS NO LONGER ANY THREAT OF SEVERE WEATHER IS THESE COUNTIES. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8AM FOR WAUKESHA...MILWAUKEE...WALWORTH...RACINE...AND KENOSHA COUNTIES. IN ADDITION...THE ADJACENT WISCONSIN WATERS OF LAKE MICHIGAN ARE IN THE SEVERE THUNDERSTORM WATCH. ONLY A SLIGHT RISK FOR SEVERE WEATHER EXISTS IN THESE COUNTIES. DAMAGING WINDS IN EXCESS OF 55 MPH...AND HAIL UP TO 3/4 INCH IN DIAMETER ARE POSSIBLE IN THESE COUNTIES. KAPELA
WIZ046-047-051-052-056>060-062>072-091300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 634 AM CST SAT MAR 9 2002 ...SEVERE THUNDERSTORM WATCH UNTIL 8 AM FOR PART OF SOUTHEAST WISCONSIN... WIDESPREAD SHOWERS AND THUNDERSTORMS WILL SWEEP EAST AT 30 MPH THROUGH SOUTHERN WISCONSIN THROUGH 8AM. THE STRONGEST OF THE STORMS WILL THROUGH 7AM WILL AFFECT MILWAUKEE...RACINE...AND KENOSHA COUNTIES. STRONG GUSTY WINDS IN EXCESS OF 55 MPH...AND 3/4 INCH HAIL MAY OCCUR WITH THE STRONGER STORMS. BRIEF HEAVY RAINS AND LIGHTNING...WILL ALSO ACCOMPANY THE STORMS. AT 630 AM...THE BACK EDGE OF THE SHOWERS AND THUNDERSTORMS... EXTENDING FROM BERLIN IN GREEN LAKE COUNTY...TO JANESVILLEE...WILL CONTINUE TO MOVE EAST. BY 7AM...THE THIS BACK EDGE WILL EXTEND FROM WAUPUN TO WHITEWATER. CHECK OUR WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/MKX KAPELA
WIZ046-047-051-052-056>060-062>072-091305- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 645 AM CST SAT MAR 9 2002 ...SEVERE THUNDERSTORM WATCH 17 CANCELLED FOR REMAINDER OF SOUTHEAST WISCONSIN... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WATCH FOR WAUKESHA...MILWAUKEE...WALWORTH...RACINE...AND KENOSHA COUNTIES. THIS WATCH WAS ORIGINALLY IN EFFECT UNTIL 8AM. THE THREAT OF SEVERE WEATHER NO LONGER EXITS. HOWEVER...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEAST WISCONSIN UNTIL BWTWEEN 7 AND 8AM. AT 645AM...THE PRECIPITATION ENDED WEST OF A LINE FROM BERLIN IN GREEN LAKE COUNTY...TO BEAVER DAM...TO WHITEWATER. KAPELA
WIZ046-047-051-052-056>060-062>072-091305- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 645 AM CST SAT MAR 9 2002 ...SEVERE THUNDERSTORM WATCH 17 CANCELLED FOR REMAINDER OF SOUTHEAST WISCONSIN... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WATCH FOR WAUKESHA...MILWAUKEE...WALWORTH...RACINE...AND KENOSHA COUNTIES. THIS WATCH WAS ORIGINALLY IN EFFECT UNTIL 8AM. THE THREAT OF SEVERE WEATHER NO LONGER EXITS. HOWEVER...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEAST WISCONSIN UNTIL BETWEEN 7 AND 8AM. AT 645AM...THE PRECIPITATION ENDED WEST OF A LINE FROM BERLIN IN GREEN LAKE COUNTY...TO BEAVER DAM...TO WHITEWATER. KAPELA CORRECTED FOR TYPO IN 3RD PARAGRAPH
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286386, 5286387, 5286388, 5286389, 5286390, 5286391.